...By Larry John for TDPel Media.
A popular livestreamer in China, known as Brother Three Thousand, has been found dead just 12 hours after filming a drinking video on Douyin, China’s version of TikTok.
The incident has raised concerns about the need for stricter regulations within the country’s booming livestreaming industry.
The 34-year-old streamer, whose last name is Wang according to local media, was known for his streams featuring Baijiu, a Chinese alcohol with a high alcohol content of up to 60% ABV.
On May 16, Wang participated in a series of one-on-one battles on his livestream, where influencers compete to earn gifts from fans in a short period of time.
After losing three rounds, he was given the punishment of drinking bottles of Baijiu.
Viewers reported that he consumed at least seven bottles that night.
Wang ended his stream after midnight and was tragically found dead 12 hours later.
Drinking alcohol during livestreams is already banned in China, but many individuals continue to engage in such activities on the platform.
Despite previous bans and account closures, Wang had opened new accounts and amassed over 44,000 followers under his most recent username.
His case is not the first instance of a Douyin user’s death being linked to the platform.
In 2021, a user named Yu Hailong died after excessive work hours, gaining popularity on the app for consuming large quantities of food.
Deadly trends on TikTok
TikTok, with its rapidly growing user base, has seen the emergence of numerous risky and potentially lethal trends.
One example is the Kia Challenge, where users follow instructions to bypass security systems in Kia and Hyundai cars, leading to thefts and fatal accidents.
In response, Kia and Hyundai reached a $200 million settlement for affected drivers.
Another dangerous trend is the Blackout Challenge, in which children asphyxiate themselves to the point of temporary unconsciousness.
This trend has tragically resulted in the deaths of around 20 minors in recent months.
The Benadryl Challenge is another concerning trend, encouraging excessive consumption of the over-the-counter medication to induce hallucinations.
However, the abuse of Benadryl has led to serious health problems, including heart issues, seizures, comas, and even fatalities.
These alarming incidents highlight the need for increased regulation and safety measures within livestreaming platforms and social media networks to prevent further tragedies and protect users from harmful trends and behaviors.